Experts agree medication errors have the potential to cause harm within the pediatric population at a higher rate than in the adult population. Medication dosing errors are more common in pediatrics than adults because of weight-based dosing calculations (milligram/kilogram of patient weight), fractional dosing (e.g. milligrams v. grams), and the need for decimal points.
Research shows that the potential for adverse drug events within the pediatric inpatient population is about three times as high as among hospitalized adults. A new study identified an 11.1 % rate of adverse drug events in pediatric patients. The study also showed that 22% of those adverse drug events were preventable, 17.8 percent could have been identified earlier, and 16.8 percent could have been mitigated more effectively.
In April 2008, the Joint Commission issued a report concerning pediatric medication errors. The report went on to explain that children are more prone to medication error and resulting harm because:
• Most medications used in the care of children are formulated and packaged primarily for adults. Therefore, medications often must be prepared in different volumes or concentrations within the health care setting before being administered to children. The need to alter the original medication dosage requires a series of pediatric-specific calculations and tasks, each significantly increasing the possibility of error.
• Most health care settings are primarily built around the needs of adults. Many settings lack trained staff oriented to pediatric care, pediatric care protocols and safeguards, and/or up-to-date and easily accessible pediatric reference materials, especially with regard to medications. Emergency departments may be particularly risk-prone environments for children.
• Young children, especially sick and small children, are usually less able to physiologically tolerate a medication error due to still developing kidneys, immune and liver functions.
• Very young children cannot communicate effectively to providers regarding any adverse effects that medications may be causing.
Further, a recent study of pediatric medication errors found that the errors were most often caused by:
• Performance deficit (43.0%)
• Knowledge deficit (29.9%)
• Procedure/protocol not followed (20.7%)
• Miscommunication (16.8%)
• Calculation error, computer entry error, inadequate or lack of monitoring, improper use of intravenous infusion pumps, and documentation errors.
• Finally, the study revealed that approximately 32.4% of pediatric errors in the operating room involve an improper dose/quantity compared with 14.6% in the adult population and 15.4% in the geriatric population.
A recent study in the Journal of the American Medical Association found that medication errors with the potential to cause harm are 8 times more likely to occur in neonatal intensive care units compared with hospital patient care areas for adults. When newborns receive pharmacy services from a hospital pharmacy department that also serves older children, look-alike and sound-alike medication dispensing errors are always a possibility. Such errors are caused by the wide variety of dosage forms and concentrations the hospital pharmacy is required to stock to meet all its patients’ needs and by the different concentrations of the same medications that are manufactured in very similarly appearing packages. A well-known example is the dosage administration error involving Dennis Quaid’s twins wherein each twin received 10,000 units of heparin (an anticoagulant) instead of the 10 unit dose of heparin to flush the intravenous lines.
Recent data reports found that one-third of hospital medication errors that reach the patient involve elderly patients. Harmful medication mistakes in the geriatric population occurred more often than harmful errors for all populations overall and more than half the reported fatalities involved seniors.
A 75-year-old female who had a history of hypertension (high blood pressure) was transferred from the operating room to a surgical intensive care unit SICU). The attending surgeon wrote a postoperative order for the antidepressant maprotiline 50 milligrams BID (twice a day). The nurse caring for the patient sent the order on to the pharmacy, where the order was entered into the pharmacy computer system as the beta-adrenergic blocking drug metoprolol 50 mg BID.
The next day the family asked about the patient’s antidepressant drug. The nurse for the patient approached a surgical resident and obtained an order to start maprotiline 50 mg BID. On day three, while preparing the patient for transfer from SICU (surgical intensive care unit) to a general surgical unit, the nurse found the patient with a slow heart rate, hypotension, shortness of breath and epigastic pain. An on-call resident was called, and additional diagnostic tests indicated that the patient was experiencing an acute myocardial infarction (aka heart attack).
Upon review of the medical record, the resident discovered the error. The patient’s stay in the SICU was extended and additional lab and radiological diagnostic tests were required. The patient was eventually discharged from the hospital and made a full recovery.
An analysis of the case concluded that the error was a prescribing error caused by illegible handwriting by the physician. Other causes included look-alike and sound-alike drugs, maprotiline 50 mg BID and metoprolol 50 mg BID.
EMERGENCY DEPARTMENT PATIENTS
Emergency departments have a greater rate of medication errors than any other health care setting. This is not surprising given that doctors and nurses working in the emergency room must work very quickly under enormous pressure in an environment that can be extremely hectic. Almost twice the numbers of medication mistakes are not caught before they reach the patient compared to other areas in the hospital.
Several types of medication errors can occur in the emergency room:
• Prescribing errors: the physician’s failure to prescribe the correct medication.
• Omission errors: failure of the nurse or doctor to administer the prescribed drug to the patient.
• Improper dosage errors: failure to provide or administer correct dose of medication. This is especially prevalent in children or babies.
• Wrong medication administered: a medication was administered to the patient that was not prescribed by the doctor.
You can help protect yourself and loved ones from medication mistakes in the emergency room by:
• Bringing a list of current medications, prescription and over-the-counter, including vitamins and supplements,
• Listing any medication or food allergies and making sure the doctor and nurse know about these allergies,
• Knowing the current weight of a baby or child since many medications for children are dosed based on body weight,
• Asking what drug is being administered to the patient and why the drug is being used.
All Rights Reserved
Andrea Cook & Associates